Free
Correspondence  |   August 2004
Quality of Anesthesia Practice
Author Notes
  • Santa Rosa Memorial Hospital, Santa Rosa, California.
Article Information
Correspondence
Correspondence   |   August 2004
Quality of Anesthesia Practice
Anesthesiology 8 2004, Vol.101, 554. doi:
Anesthesiology 8 2004, Vol.101, 554. doi:
To the Editor:—
We all learn from the mistakes of others and medicine is no exception. Recently Chalazon et al.  1 reported in this journal on their misadventures with ropivacaine in an elderly woman for bunionectomy. I have several concerns regarding the quality of anesthetic practice used by the authors, specifically regarding choice of anesthesia and resuscitative pharmacology in the face of ropivacaine toxicity.
First, their treatment of the patient’s cardiac asystole comprised repeated doses of ephedrine and a single dose of atropine. If one assumes that this cardiac catastrophe was brought on by ropivacaine toxicity, then it is important to remember that these amide local anesthetics have direct myocardial actions consisting of negative chronotropic, dromotropic, and inotropic effects. It has been shown in animals that the most effective resuscitative drug in the face of ropivacaine or bupivacaine toxicity is epinephrine,2 yet the authors used ephedrine, a weaker and indirect-acting alternative.
Second, the authors chose to use a single small dose of intravenous midazolam when their patient exhibited central nervous system signs of ropivacaine toxicity before her cardiac asystole. A recent review of neurologists, however, shows almost universal use of lorazepam as the benzodiazepine of choice when unwanted seizure activity is exhibited, and the use of midazolam is only by infusion in those patients who are refractory to lorazepam.3 Why did the authors use midazolam in a small amnestic dose instead of a more appropriate and potent benzodiazepine?
Finally, and perhaps of greatest concern, is whether the authors abided with the patient’s right to “self-determine” her anesthetic care.4 I find it implausible that this patient would agree to another popliteal nerve block after the technique failed for the bunionectomy done on her other foot. In addition, why would the patient be agreeable to repeated injections of ropivacaine after the popliteal block again failed, when a general anesthetic had been administered for her first bunionectomy? The authors need to address this issue of informed consent and the right of their patient to “self-determine” her anesthetic care.
Santa Rosa Memorial Hospital, Santa Rosa, California.
References
Chazalon P, Tourtier JP, Villevielle T, Giraud D, Saissy JM, Mion G: Ropivacaine-induced cardiac arrest after peripheral nerve block: Successful resuscitation. Anesthesiology 2003; 99:1449–51Chazalon, P Tourtier, JP Villevielle, T Giraud, D Saissy, JM Mion, G
Ohmura S, Kawada M, Ohta T, Yamamoto K, Kobayashi T: Systemic toxicity and resuscitation in bupivacaine-, levobupivacaine-, or ropivacaine-infused rats. Anesth Analg 2002; 94:479–80Ohmura, S Kawada, M Ohta, T Yamamoto, K Kobayashi, T
Claassen J, Hirsch LJ, Mayer SA: Treatment of status epilepticus: a survey of neurologists. J Neurol Sci 2002; 211:37–41Claassen, J Hirsch, LJ Mayer, SA
Guidelines for the Ethical Practice of Anesthesiology. Park Ridge, Illinois: American Society of Anesthesiologists, October 15, 2003